قالب وردپرس درنا توس
Home / Health / Red yeast rice supplements probably damaged the liver of this woman

Red yeast rice supplements probably damaged the liver of this woman



Natural supplements may appear benign, but as highlighted in a new case report, this is not always the case. A woman in Michigan developed sudden liver damage after taking a red yeast-rice supplement, the doctors reported.

The 64-year-old woman had recently been to the doctor and was told that she had high cholesterol. However, she was reluctant to take statins – the usual medication for lowering cholesterol. Instead, she turned to a supplement called red yeast rice, a type of fermented rice that is marketed to lower cholesterol.

However, many patients and physicians may not be aware that red yeast rice may naturally contain a compound called Monacolin K. This is identical to the drug in the statin drug lovastatin, it says in the report. Red yeast rice supplements with Monacolin K carry the same risk as medicines containing lovastatin, which can lead to liver damage.

In fact, the woman went to the emergency room six weeks after she started taking it. including fatigue, dark urine and jaundice, which means yellowing of the skin and eyes. [27 Oddest Medical Case Reports]

After a series of tests, including a liver biopsy, the woman was diagnosed with "acute drug-induced liver injury" or liver damage due to a drug or supplement. In this case, red yeast rice supplements were the most likely cause of the woman's illness, given the sudden onset of her symptoms and her recent use of the supplement, according to the March 25 report published today in BMJ Case Reports

The woman's case prompted the attending physicians to issue a warning about the potential harm from red rice supplementation.

"Doctors and patients should be advised that red yeast rice is not a harmless supplement, and those who have opted for it should pay attention to symptoms of hepatotoxicity [liver damage]" wrote the author of Henry Ford Health System in Detroit in her report.

The woman also reported drinking two glasses of red wine a day that may have contributed to her illness, the report said. Drinking alcohol while taking red yeast rice supplements may increase the risk of liver damage, according to Mayo Clinic.

But the case of the woman is not the first case of this nutritional supplement causing liver problems; In fact, there are several reports that associate the use of red yeast rice supplements with such problems. For example, a recent study in Italy found ten cases of liver damage linked to supplementation over a 1

3-year period.

The National Center for Complementary and Integrative Health (NCCIH) warns that red yeast rice supplements may not be safe may have the same side effects as lovastatin.

Technically, the US Food and Drug Administration does not allow products to be sold as food supplements if they contain more than traces of Monacolin K, according to NCCIH. Despite FDA measures, however, some red yeast rice supplements may contain the compound. A 2017 study found that the amounts of Monacolin K sold in the US in red yeast rice supplements were undetectable up to almost 11 milligrams per recommended daily dose, which is comparable to the dosages of lovastatin.

"Consumers do not know how much Monacolin K is present in most red yeast rice products and therefore can not know if a particular product is safe, effective or legal," says the NCCIH on its website. People should not use red yeast rice to replace the usual medical care or postpone the visit to the doctor. The NCCIH says they should inform their doctor about any supplements they are taking.

The woman was treated with steroids, which improves her liver function, and she was monitored weekly after leaving the hospital. The report states that it can take months to completely recover from liver damage associated with red yeast rice supplements.

Originally published on Live Science .


Source link